Send to

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1987 Oct;107(4):513-6.

Nonsteroidal anti-inflammatory drugs activate quiescent inflammatory bowel disease.


Four patients with quiescent inflammatory bowel disease had prompt exacerbations when given nonsteroidal anti-inflammatory drugs. Nonsteroidal anti-inflammatory drugs can have noxious effects on the distal intestine as well as on the proximal gut. Eight previous cases of exacerbation of ulcerative colitis have been reported, as have instances of de-novo colitis and ileitis in persons treated with nonsteroidal anti-inflammatory drugs who did not have preexisting inflammatory bowel disease. Nonsteroidal anti-inflammatory drug ingestion should be considered in the differential diagnosis of inflammatory bowel disease. These drugs should be administered to patients with inflammatory bowel disease only after consideration of their possible harmful effects.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center